Tornadoes · United States · Nebraska · 2004

F1 tornado, Nehawka to Murray, Nebraska, May 22, 2004

From Nehawka to Murray, this F1 tornado ran 1.0 miles across Cass County on May 22, 2004, touching down at 10:12 PM CDT and reaching 150 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
May 22, 2004
Touchdown
10:12 PM CDT (03:12 UTC)
Path length
1.0 miles (1.6 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
County
Cass County
Touchdown point
40.950, -95.920
Lift-off point
40.950, -95.880
Record number
98

What the Weather Service recorded

A tornado uprooted large trees and downed transmission towers from around Nehawka to near Union. Two houses sustained major damage and "heavy damage" was reported to 30 other houses. Some of the damage could have also been caused by straight line winds that occurred across parts of the area shortly before the reported time of the tornado. The strong winds also knocked power out across most of Union. The track of the tornado was around 4 miles long and was spawned from the same supercell complex that produced the long tracked f4 tornado earlier which caused extensive damage in the Hallam area.

This tornado damaged cabins and homes and downed trees near the Lake Waconda area by Murray. The tornado was on the ground for about 1 mile, and it was produced from the same supercell complex that spawned 2 earlier tornadoes in Cass county and also the long tracked f4 tornado that caused extensive damage in the Hallam area.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

37 minutes of warning. NWS OAX issued a tornado warning for this county at 02:35 UTC, 37 minutes before the tornado touched down, in force until 03:15 UTC.

Issued (UTC)ExpiredProductOffice
02:35 UTC03:15 UTCTornado WarningOAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at May 22, 1:50 PM CDT, 8 hours 22 minutes earlier.

Area forecast discussion, May 22, 1:50 PM CDT, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
150 PM CDT SAT MAY 22 2004

.DISCUSSION...
PRIMARY CONCERNS WILL DEAL WITH THE SHORT TERM AND NEXT ROUND OF SEVERE
WEATHER AND HEAVY RAIN LATE THIS AFTERNOON AND TONIGHT.

REMNANTS OF OUTFLOW BOUNDRY THAT WAS ALONG THE SOUTHERN BORDER
EARLIER THIS MORNING HAS PRETTY MUCH WASHED OUT WITH 18Z SURFACE
ANALYSIS SHOWING MAIN BOUNDRY FROM NORTHERN NEBRASKA INTO NORTHERN
IOWA. 18Z OAX UA DATA ALSO SHOWING THAT MID LEVEL TEMPERATURES HAVE
RECOVERED QUICKLY FROM EARLIER THIS MORNING SO LATEST SPC DISCUSSION
SEEMS REASONABLE WITH STORMS EXPECTED TO LIGHT UP AGAIN IN THE
VICINITY OF THE SURFACE BOUNDRY ACROSS NORTHEAST NEBRASKA THIS
AFTERNOON. STILL PLENTY OF MOISTURE IN PLACE WITH 12Z META SETTING
UP 850 THETA-E AXIS FROM SOUTHERN NEBRASKA INTO SOUTHERN IOWA DURING
THE LATE AFTERNOON. THE FLOOD WATCH ISSUED EARLER FOR ABOUT THE
NORTH HALF OF THE CWA STILL LOOKS GOOD AT THIS TIME AND NO
ADJUSTMENTS PLANNED.

OVERALL LITTLE CHANGE TO THE FORECAST WITH A BREAK IN THE ACTIVE
WEATHER FOR SUNDAY AND NEXT CHANCE OF STORMS COMING IN ON MONDAY WITH
NEXT FRONT AND UPPER WAVE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM BUTLER SAUNDERS AND SARPY
COUNTIES NORTHWARD.
IA...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM POTTAWATTMIE COUNTY
NORTHWARD.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN FXUS63 KOAX.

FOBERT
Hazardous weather outlook, May 22, 5:10 PM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT SAT MAY 22 2004

IAZ043-055-056-069-NEZ015-030>034-042>045-050>053-230500-
BOONE-BURT-BUTLER-COLFAX-CUMING-DODGE-DOUGLAS-HARRISON IA-MADISON-
MONONA IA-PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SHELBY IA-STANTON-
THURSTON-WASHINGTON-
510 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND EAST
CENTRAL NEBRASKA AND WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND SUNDAY

SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP AND MOVE
ACROSS THE AREA THIS EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE
HAIL...DAMAGING WINDS AND FLOODING. ISOLATED STRONG TORNADOES MAY
ALSO OCCUR. THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE
RISK OF SEVERE WEATHER IS POSSIBLE. STORMS SHOULD EVENTUALLY EVOLVE
INTO A LARGE CONVECTIVE SYSTEM WITH VERY HEAVY RAINFALL AND LARGE
HAIL EXPECTED OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM
CDT.

VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS
LOW PRESSURE OVER NORTHWEST KANSAS MOVES TO WEST CENTRAL IOWA
BY LATE TONIGHT. THE SEVERE WEATHER AND FLOODING THREAT
WILL LAST WELL INTO EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK.  LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM CDT. STORM
SPOTTER WILL BE REQUIRED THIS EVENING.

IAZ079-080-090-091-NEZ065>068-078-088>093-230500-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD-
510 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA
AND SOUTHWESTERN IOWA.

.DAY ONE...TONIGHT AND SUNDAY

SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE
AREA THIS EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL AND
DAMAGING WINDS. STRONG TORNADOES WILL ALSO BE POSSIBLE.

VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW
PRESSURE INTENSIFIES OVER NORTHWEST KANSAS AND MOVES TO WEST
CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER THREAT WILL
LAST INTO EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK.  LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM CDT. STORM
SPOTTER ACTIVATION WILL BE REQUIRED ACROSS THE AREA THIS EVENING.

NEZ011-012-016>018-230500-
ANTELOPE-CEDAR-KNOX-PIERCE-WAYNE-
510 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE AREA.
THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL...DAMAGING WINDS...AND
FLOODING. THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE
RISK OF SEVERE WEATHER IS POSSIBLE. STORMS SHOULD EVENTUALLY EVOLVE
INTO A LARGE CONVECTIVE SYSTEM WITH VERY HEAVY RAINFALL AND LARGE
HAIL EXPECTED OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM
CDT.

VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW
PRESSURE INTENSIFIES OVER NORTHWEST KANSAS AND MOVES TO WEST
CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER AND FLOODING THREAT
WILL LAST WELL INTO EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK.  LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATER THIS EVENING.

FOBERT

In the hours before

Local storm report, May 22, 9:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
956 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0954 PM     TSTM WND GST     6 W UNION               40.81N 96.04W
05/22/2004  60 MPH           CASS               NE   AMATEUR RADIO

&&

JB
Local storm report, May 22, 9:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
959 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0954 PM     FUNNEL CLOUD     1 SW SWANTON            40.37N 97.09W
05/22/2004                   SALINE             NE   EMERGENCY MNGR

&&

JB
Local storm report, May 22, 10:01 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1001 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0957 PM     HAIL             UNION                   40.81N 95.92W
05/22/2004  0.88 INCH        CASS               NE   AMATEUR RADIO

&&

JB
Local storm report, May 22, 10:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1003 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0957 PM     TSTM WND GST     UNION                   40.81N 95.92W
05/22/2004  80 MPH           CASS               NE   AMATEUR RADIO

&&

JB
Local storm report, May 22, 10:07 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1007 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             1 S NEBRASKA CITY       40.66N 95.86W
05/22/2004  1.00 INCH        OTOE               NE   LAW ENFORCEMENT

&&

JB
Local storm report, May 22, 10:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1010 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             WILBER                  40.48N 96.96W
05/22/2004  0.75 INCH        SALINE             NE   EMERGENCY MNGR

&&

JB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

3.2 hours before the tornado, 57 km from the path. May 23, 2004.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2882 joules per kilogram, CIN -5, lifted condensation level 1091 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 51 square meters per square second, 0 to 6 km bulk shear 64 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2882 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
3473 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
64 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
4.2
Supercell composite
16.7
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 12:00Z

8.8 hours after it, 57 km from the path. May 23, 2004.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 164 joules per kilogram, CIN -322, lifted condensation level 534 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -4 square meters per square second, 0 to 6 km bulk shear 68 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-322 J/kg
Surface CAPE
49 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

The surface observations

Offutt Afb/Belle (OFF), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
02:00 UTC78.871.6140° 10 kt997
03:00 UTC64.464.4310° 7 kt231001
04:00 UTC62.662.690° 11 kt1000.3
05:00 UTC62.662.690° 9 kt1000.3

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Omaha radar (KOAX), 57 km away, was scanning. The volume nearest the touchdown began at 03:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:14 UTCTORNADO1 Nw DouglasOtoe, NEBRIEF TOUCHDOWN
02:14 UTCTORNADO1 Nw DouglasOtoe, NEBRIEF TOUCHDOWN
02:14 UTCTORNADO1 Nw DouglasOtoe, NEBRIEF TOUCHDOWN
02:45 UTCTSTM WND DMGW UnionCass, NEESTIMATED 85-100 MPH GUSTS TORE UP 5-6 INCH DIAMETER LIMBS FROM TREES.
02:45 UTCTSTM WND DMGW UnionCass, NEESTIMATED 85-100 MPH GUSTS TORE UP 5-6 INCH DIAMETER LIMBS FROM TREES.
02:45 UTCTSTM WND DMGW UnionCass, NEESTIMATED 85-100 MPH GUSTS TORE UP 5-6 INCH DIAMETER LIMBS FROM TREES.
02:47 UTCTORNADO3 Sw Nebraska CityOtoe, NEBRIEF TOUCHDOWN
02:47 UTCTORNADO3 Sw Nebraska CityOtoe, NEBRIEF TOUCHDOWN
02:47 UTCTORNADO3 Sw Nebraska CityOtoe, NEBRIEF TOUCHDOWN
02:54 UTCTSTM WND GST 606 W UnionCass, NE
02:54 UTCTSTM WND GST 606 W UnionCass, NE
02:54 UTCTSTM WND GST 606 W UnionCass, NE
02:57 UTCTSTM WND GST 80UnionCass, NE
02:57 UTCTSTM WND GST 80UnionCass, NE
02:57 UTCTSTM WND GST 80UnionCass, NE
02:57 UTCHAIL 0.88UnionCass, NE
02:57 UTCHAIL 0.88UnionCass, NE
02:57 UTCHAIL 0.88UnionCass, NE
03:00 UTCTSTM WND DMGMurdockCass, NETREES DOWN AND POWER LINES DOWN
03:00 UTCTSTM WND DMGMurdockCass, NETREES DOWN AND POWER LINES DOWN
03:00 UTCTSTM WND DMGMurdockCass, NETREES DOWN AND POWER LINES DOWN
03:00 UTCTORNADO3 Ne MurrayCass, NE
03:00 UTCTORNADO3 Ne MurrayCass, NE
03:00 UTCTORNADO3 Ne MurrayCass, NE
03:04 UTCHAIL 1UnionCass, NE
03:04 UTCHAIL 1UnionCass, NE
03:04 UTCHAIL 1UnionCass, NE
03:05 UTCTSTM WND DMGUnionCass, NELARGE TREE UPROOTED, ROOF DAMAGE, AND TREE FELL ON CAR.
03:05 UTCTSTM WND DMGUnionCass, NELARGE TREE UPROOTED, ROOF DAMAGE, AND TREE FELL ON CAR.
03:05 UTCHAIL 11 S Nebraska CityOtoe, NE
03:05 UTCHAIL 11 S Nebraska CityOtoe, NE
03:05 UTCHAIL 11 S Nebraska CityOtoe, NE
03:10 UTCTSTM WND GST 80Union, CASS NE AMATEUR RADIO
03:10 UTCTSTM WND GST 80Union, CASS NE AMATEUR RADIO
03:10 UTCTSTM WND GST 80UnionCass, NETREES DOWN AND POWER OUT IN UNION
03:10 UTCTSTM WND GST 80UnionCass, NETREES DOWN AND POWER OUT IN UNION
03:10 UTCTSTM WND GST 80UnionCass, NETREES DOWN AND POWER OUT IN UNION.
03:10 UTCTSTM WND GST 80UnionCass, NETREES DOWN AND POWER OUT IN UNION.
03:10 UTCTSTM WND GST 80UnionCass, NETREES DOWN AND POWER OUT IN UNION.
03:25 UTCTSTM WND GST 80UnionCass, NETREES DOWN AND POWER OUT IN UNION.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2004 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of May 22, 2004

64 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 223:58 PM EDTF0Saginaw, MI2.550
May 224:02 PM EDTF0Saginaw, MI0.230
May 222:10 PM MDTF0Goshen, WY0.225
May 224:35 PM EDTF0Shiawassee, MI0.120
May 224:45 PM EDTF1Tuscola, MI1.050$10,000
May 225:10 PM EDTF0Sanilac, MI1.050$20,000
May 223:20 PM MDTF0Logan, CO0.150
May 225:22 PM CDTF0McPherson, NE0.220
May 225:28 PM CDTF0Furnas, NE0.150$10,000
May 225:35 PM CDTF1Furnas, NE3.0400$300,000
May 225:40 PM CDTF0Logan, NE0.110
May 225:40 PM CDTF0Logan, NE2.020
May 225:49 PM CDTF0Harlan, NE0.250$150,000
May 226:04 PM CDTF0Harlan, NE0.2100
May 226:10 PM CDTF0Colfax, NE0.550
May 226:11 PM CDTF0Harlan, NE0.275
May 226:34 PM CDTF1Custer, NE0.220$40,000
May 226:36 PM CDTF0Franklin, NE0.150$10,000
May 226:46 PM CDTF0Webster, NE3.5125$250,000
May 226:50 PM CDTF1Custer, NE0.530$50,000
May 226:53 PM CDTF0Thayer, NE0.275
May 227:00 PM CDTF2Thayer, NE8.0800$2.5 million
May 227:07 PM CDTF1Adair, IA7.1100$50,000
May 227:10 PM CDTF1Adams, NE7.0150$1.0 million
May 227:11 PM CDTF0Madison, IA0.330
May 227:12 PM CDTF0Custer, NE0.210
May 227:13 PM CDTF0Lincoln, NE0.110
May 227:15 PM CDTF1Dodge, NE2.0200
May 227:17 PM CDTF0Custer, NE0.110
May 227:19 PM CDTF2Adams, NE23.0700$5.0 million
May 227:24 PM CDTF0Thayer, NE1.050
May 227:26 PM CDTF1Fillmore, NE2.5100$100,000
May 227:29 PM CDTF1Clay, NE0.225
May 227:30 PM CDTF4Hallam tornado, NE54.04,400138$160 million
May 227:32 PM CDTF1Fillmore, NE2.0150$100,000
May 227:34 PM CDTF0York, NE0.275$40,000
May 227:35 PM CDTF0Jefferson, NE2.080
May 227:45 PM CDTF0Story, IA1.450$2,000
May 227:45 PM CDTF0Dallas, IA0.225
May 227:55 PM CDTF1Dallas, IA5.0100$2,000
May 228:06 PM CDTF0Jasper, IA0.225
May 228:13 PM CDTF0Dallas, IA0.550$1,000
May 228:19 PM CDTF0Harrison, IA0.260
May 228:19 PM CDTF0Marshall, IA0.540
May 228:20 PM CDTF0Jasper, IA0.225
May 228:23 PM CDTF0Jasper, IA0.225
May 228:27 PM CDTF0Dallas, IA0.225
May 228:35 PM CDTF0Jasper, IA0.225
May 228:36 PM CDTF0Jasper, IA1.540$10,000
May 228:40 PM CDTF1Marshall, IA17.0100$10,000
May 228:42 PM CDTF0Republic, KS0.150$10,000
May 228:44 PM CDTF2Republic, KS2.0100$90,000
May 228:45 PM CDTF0Shelby, IA2.0200
May 228:53 PM CDTF1Thayer, NE10.0400$1.0 million
May 228:56 PM CDTF0Republic, KS0.150
May 228:59 PM CDTF0Republic, KS0.150
May 229:06 PM CDTF0Polk, IA2.050
May 229:15 PM CDTF0Tama, IA0.330
May 229:25 PM CDTF0Thayer, NE6.0200$250,000
May 229:30 PM CDTF1Jefferson, NE3.0100

All 65 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.